Michigan, 2012

Winter Storm in Michigan, January 20, 2012

January 20, 2012 · NWS IWX · 1 event in 1 county or zone

A moderate snowfall event impacted southwest Lower Michigan on January 20th as a quick moving upper level disturbance tracked through the region. Cold surface temperatures in the teens allowed the snow to accumulate on area roadways, with total snow accumulations ranging between 3 and 7 inches.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A moderate snowfall event impacted southwest Lower Michigan on January 20th as a quick moving upper level disturbance tracked through the region. Cold surface temperatures in the teens allowed the snow to accumulate on area roadways, with total snow accumulations ranging between 3 and 7 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 20, 12:43 PM EST, 17 minutes earlier.

Area forecast discussion, Jan 20, 12:43 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1243 PM EST FRI JAN 20 2012

.UPDATE...
REGIONAL RADAR MOSAIC CONTINUES TO SHOW INTENSIFYING BAND OF SNOW
FROM EAST CENTRAL IOWA INTO NORTH CENTRAL ILLINOIS. THIS ZONE OF
STRONGER ISENTROPIC ASCENT WILL OVERSPREAD NORTHERN HALF OF AREA
LATER THIS AFTERNOON INTO TONIGHT. A FEW REPORTS OF 5 TO 6 INCHES
OF SNOW ACCUMULATION ALREADY HAVE BEEN REPORTED ACROSS NORTHWEST
IOWA. STILL SOME CONCERN FOR SOME AREAS RECEIVING WARNING CRITERIA
ACCUMULATIONS BY LATE EVENING. NAM/GFS ISENTROPIC PROGS CONTINUE
TO INDICATE SOME SLIGHT WEAKENING OF ISENTROPIC UPGLIDE AS
STRONGEST FORCING FROM EASTERN IOWA/NORTHERN ILLINOIS TRACKS INTO
NORTHERN INDIANA AS NORTHERN VORT MAX ACROSS IOWA/SOUTHERN
MINNESOTA TENDS TO GET MORE SHEARED ACROSS THE SOUTHERN GREAT
LAKES REGION. WILL CONTINUE TO ASSESS 12Z DATA AND OBSERVATIONAL
TRENDS BUT AT THIS TIME WILL MAINTAIN A HIGHER END WINTER WEATHER
ADVISORY FOR SNOW ACCUMULATIONS OF 4 TO 7 INCHES. PERIOD OF MOST
INTENSE SNOWFALL RATES STILL APPEARS TO BE IN THE 21Z-03Z
TIMEFRAME WHEN ISENTROPIC LIFT IS MAXIMIZED ALONG WITH AN
INCREASINGLY FAVORABLE COLOCATION OF DENDRITIC GROWTH ZONE AND
UPWARD MOTION. ONLY OTHER TWEAK TO FORECAST WAS TO CONTINUE TREND
OF INCREASING SNOWFALL AMOUNTS ACROSS SOUTHERN HALF OF CWA. SOME
INDICATIONS IN HRRR OUTPUT OF SECONDARY BANDED AREA OF SNOW DEVELOPING
LATER THIS EVENING ACROSS LOCATIONS FURTHER SOUTH AS LOW LEVEL
FRONTOGENESIS BEGINS TO INCREASE IN RESPONSE TO SECONDARY UPPER
LEVEL WAVE PROGRESSING THROUGH THE CENTRAL PLAINS THIS AFTERNOON.

&&

.AVIATION...
18Z TAFS...DETERIORATING CONDITIONS FOR AVIATION WEATHER THROUGH
THE REMAINDER OF THE AFTERNOON. LOW LEVELS WILL CONTINUE TO
SATURATE OVER THE NEXT FEW HOURS AS AN AREA OF STRONG WARM
ADVECTION SHIFTS EASTWARD FROM THE WESTERN GREAT LAKES REGION.
STRONGEST FORCING STILL APPEARS TO BE IN THE 22Z-03Z TIMEFRAME
WHEN THE HEAVIEST SNOWFALL RATES ARE EXPECTED ALONG WITH PERIODS
OF LIFR CONDITIONS IN HEAVIER SNOWFALL. SYSTEM SHOULD BEGIN TO
EXIT TO THE EAST AFTER 06Z...ALTHOUGH SNOW MAY LINGER INTO MUCH OF
THE OVERNIGHT AT KFWA AS A SECONDARY UPPER LEVEL SHORT WAVE LIFTS
NORTHEAST FROM THE CENTRAL PLAINS. TREND TO VFR CONDITIONS IS THEN
EXPECTED FOR SATURDAY MORNING AS THE SYSTEM EXITS THE AREA. EAST
SOUTHEAST WINDS THIS AFTERNOON WILL BACK MORE NORTHERLY TOWARD THE
END OF THE PERIOD AS THE SFC LOW ASSOCIATED WITH THIS SYSTEM TRACK
SOUTH OF THE AREA.

&&

PREV DISCUSSION... /ISSUED 422 AM EST FRI JAN 20 2012/

SHORT TERM.../TODAY THROUGH SATURDAY NIGHT/
SHRTWV MOVG ACROSS THE ROCKIES THIS MORNING RESULTING IN AN AREA
OF SNOW OVER SD/MN/IA. THIS SYSTEM WILL MOVE RAPIDLY EAST TODAY
AND TONIGHT CAUSING SNOW TO OVERSPREAD OUR AREA. STRONG H85
THETA-E ADVECTION AND DECENT UPR LEVEL DIVERGENCE IN RIGHT
ENTRANCE REGION OF JET AHEAD OF THE SHRTWV ALONG WITH MODEST
H85-H7 FRONTOGENESIS APPEAR TO BE MAIN FORCING MECHANISMS FOR
PRECIP SPREADING INTO OUR AREA. MODELS SIMILAR IN MOVG A MODERATE
AREA OF SNOW ACROSS THE AREA TODAY. GFS/SREF ARE A BIT FASTER TO
MOVE THE PRECIP INTO THE CWA... AND APPEAR TO BE HANDLING THE
EASTWARD PROGRESSION BETTER THAN THE NAM. THUS, CONTD WITH LIKELY
POPS BY MIDDAY ACROSS NW 1/3 OF CWA WITH SNOW EXPECTED TO
OVERSPREAD THE ENTIRE AREA THIS AFTN. EMPIRICAL SNOWFALL FCSTG
METHODS AND MODEL QPF CONT TO SUGGEST 5-7 INCHES IN 12-18HRS
ACROSS NRN PORTION OF THE CWA. MODELS HAVE ALSO TRENDED FARTHER
SOUTH WITH SGFNT QPF SUGGESTING 2-4 INCHES OF ACCUMS ACROSS SRN
PORTION OF CWA AS WELL SO EXPANDED EARLIER ISSUED WINTER WX
ADVISORY ACROSS REMAINDER OF THE CWA. TEMPS OFF TO A COLD START
THIS MORNING...GENERALLY IN THE SINGLE DIGITS AND DESPITE FAIRLY
STRONG H85 WAA DVLPG TODAY WILL STRUGGLE TO REACH THE L20S AS
DVLPG SFC EASTERLY FLOW...CLOUD COVER AND PRECIP HINDER RISES. WK
CAA BEHIND THE SHRTWV OVERNIGHT ALONG WITH LINGERING CLOUD COVER
SHOULD ONLY ALLOW TEMPS TO FALL 5-10F FROM AFTN HIGHS. SFC HIGH
PRESSURE WILL MOVE ACROSS THE GRTLKS SATURDAY/SATURDAY NIGHT
PROVIDING FAIR WX. WAA WILL GRADUALLY STRENGTHEN DURING THIS
PERIOD BUT WITH FRESH SNOW COVER IN PLACE EXPECT TEMPS WILL REMAIN
RATHER COLD WITH HIGHS IN THE M20S AND LOWS IN THE TEENS.

LONG TERM... / SUNDAY THROUGH THURSDAY /

PROGRESSIVE FLOW PATTERN FROM EAST ASIA TO NOAM WILL ALLOW PACIFIC
AIR TO FLOOD INTO MUCH OF THE LOWER 48 THIS PERIOD AS POLAR VORTEX
RE-FOCUSES INTO THE GULF OF ALASKA. THIS WILL SUPPORT TEMPS
GENERALLY ABOVE NORMAL AND SEVERAL CHANCES FOR PCPN SUNDAY INTO NEXT
WEEK. OPTED TO TAILOR GRIDS/FCST TOWARDS THE MORE CONSISTENT 12/00Z
ECMWF DAYS 3/4 AND CLOSER TO A MODEL CONSENSUS THEREAFTER.

A POTENT SHORTWAVE TROUGH WILL LIKELY EJECT INTO THE CENTRAL PLAINS
ON SUNDAY AND THEN TAKE ON A NEGATIVE TILT AS IT PIVOTS INTO THE MID
MS VALLEY AND GREAT LAKES BY SUNDAY NIGHT/MONDAY. MID LVL HEIGHT
FALLS WITH THIS FEATURE WILL INDUCE SFC CYCLOGENESIS WITH A
DEEPENING CYCLONE PROGGED TO TRACK WEST OF THE FA TOWARDS THE
WESTERN GREAT LAKES DURING THIS TIME...WITH A DEVELOPING 50-60 KT
LLJ SUPPORTING SIGNIFICANT LOW LVL MOISTURE/THETA-E ADVECTION NWD
INTO THE AREA. GEM/ECMWF PROGS BRING SFC DEWPOINTS INTO THE MID 40S
TO LOW 50S TOWARDS DAYBREAK MONDAY. THIS LOOKS TO BE CONCURRENT WITH
THE ARRIVAL OF STEEP MID LVL LAPSE RATES WHICH SUPPORTS THE
INHERITED SLIGHT CHC FOR THUNDER AND HVY RAIN LATER SUNDAY NIGHT
INTO MONDAY MORNING. ISSUED A ESF TO COVER HYDRO CONCERNS GIVEN SNOW
MELT...RECENT HEAVY RAINFALL IN THE SOUTH/EAST...AND THE POTENTIAL
FOR LOCALIZED HEAVIER RAIN. OTHERWISE...EXPECT MAINLY DRY CONDITIONS
DURING THE DAY ON SUNDAY WITH A COMBINATION OF MELTING
SNOW...MOISTURE ADVECTION...AND THE RESULTING INVERSION SUPPORTING
INCREASING/LOWERING STRATUS AND THE POTENTIAL FOR SOME
DRIZZLE/FOG/LIGHT SHOWERS BY LATE SUNDAY AFTERNOON INTO SUNDAY
EVENING BEFORE STRONGER FORCING ARRIVES.

LOW LEVEL CAA IN THE WAKE OF THE SYSTEM CDFNT MONDAY MORNING SHOULD
ALLOW FOR FALLING TEMPS MONDAY AFTERNOON...WITH SCT RAIN SHOWERS
CHANGING TO SNOW SHOWERS BY MONDAY AFTN/EVE AS WRAP AROUND MOISTURE
PIVOTS THROUGH. ONLY MINOR ACCUMS EXPECTED...MAINLY NW. DRY WITH
NEAR NORMAL TEMPS TUESDAY AS SHORTWAVE TROUGH LIFTS OUT. A MODEL
CONSENSUS KEEPS THE NEXT UPPER TROUGH IN PROGRESSIVE FLOW FRACTURED
AND UNPHASED RESULTING IN A WEAKER SYSTEM AND ONLY LOWER CHC POPS
FOR SOME LIGHT RAIN OR SNOW BY WEDNESDAY/THURSDAY.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER WEATHER ADVISORY UNTIL 7 AM EST /6 AM CST/ SATURDAY FOR
     INZ003>009-012>018-020-022>027-032>034.

MI...WINTER WEATHER ADVISORY UNTIL 7 AM EST SATURDAY FOR MIZ077>081.

OH...WINTER WEATHER ADVISORY UNTIL 7 AM EST SATURDAY FOR OHZ001-002-
     004-005-015-016-024-025.

LM...NONE.
&&

SHORT TERM...JT
LONG TERM...STEINWEDEL
AVIATION...MARSILI
UPDATE...MARSILI
Hazardous weather outlook, Jan 20, 4:41 AM EST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
441 AM EST FRI JAN 20 2012

INZ003>009-012-014-016>018-MIZ077>081-OHZ001-002-004-005-015-016-
210945-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
MARSHALL-KOSCIUSKO-WHITLEY-ALLEN IN-BERRIEN-CASS MI-ST. JOSEPH MI-
BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
PLYMOUTH...BREMEN...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...NILES...BENTON HARBOR...ST. JOSEPH...
BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS...
COLDWATER...HILLSDALE...BRYAN...MONTPELIER...WAUSEON...ARCHBOLD...
DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA
441 AM EST FRI JAN 20 2012 /341 AM CST FRI JAN 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL OVERSPREAD THE AREA LATE THIS MORNING INTO THIS
AFTERNOON...AND CONTINUE INTO TONIGHT. TOTAL SNOWFALL ACCUMULATIONS
OF 4 TO 7 INCHES CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO
MONDAY MORNING. RUNOFF FROM RAINFALL AND MELTING SNOW SUNDAY
AFTERNOON INTO MONDAY MORNING WILL CREATE THE POTENTIAL FOR
FLOODING ACROSS THE REGION NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL WILL BE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-210945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
441 AM EST FRI JAN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE SUNDAY AND
MONDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

INZ013-015-020-022>027-032>034-OHZ024-025-210945-
PULASKI-FULTON IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-
GRANT-BLACKFORD-JAY-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...WINAMAC...FRANCESVILLE...ROCHESTER...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...VAN WERT...
DELPHOS...LIMA
441 AM EST FRI JAN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL OVERSPREAD THE AREA LATE THIS MORNING INTO THIS
AFTERNOON...AND CONTINUE INTO TONIGHT. TOTAL SNOW ACCUMULATIONS OF
2 TO 5 INCHES CAN BE EXPECTED...WITH THE POSSIBILITY OF THE SNOW
MIXING WITH SLEET TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO
MONDAY MORNING. RUNOFF FROM RAINFALL AND MELTING SNOW SUNDAY
AFTERNOON INTO MONDAY MORNING WILL CREATE THE POTENTIAL FOR
FLOODING ACROSS THE REGION NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL WILL BE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Berrien

When
January 20, 1:00 PM EST to 10:00 PM EST
Where
Berrien forecast zone
Reported by
Trained Spotter

Snow fell during the afternoon and evening hours of January 20th, with total snow accumulations across the county generally ranging between 3 and 6 inches. The higher totals were reported across southwestern portions of the county. A trained spotter in Buchanan reported 6.0 inches of total snow accumulation. Temperatures were in the teens as the snow fell which allowed roads to become snow covered and slick. This resulted in slide-offs and accidents across the region.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354687.